Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS San Angelo, TX

September 21, 20185 counties in Texas

NWS San Angelo, TX issued this flash flood warning at Sep 21, 2018, 7:21 AM CDT for 5 counties in Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 7:21 AM CDT (12:21 UTC)
Expired
Sep 21, 2018, 11:15 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TX, Irion County, TX, Schleicher County, TX, Sutton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 42 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 8:42 AM CDTFLASH FLOODOzona, TXPHOTO FROM OZONA STOCKMAN FACEBOOK PAGE OF LOW WATER CROSSING FLOODED WITH DEEP WATER IN OZONA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WGUS54 KSJT 211221
FFWSJT
TXC105-235-413-435-451-211615-
/O.NEW.KSJT.FF.W.0032.180921T1221Z-180921T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
721 AM CDT FRI SEP 21 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Western Schleicher County in west central Texas... 
  western Tom Green County in west central Texas...    
  Northeastern Crockett County in west central Texas... 
  Eastern Irion County in west central Texas... 
  Northwestern Sutton County in west central Texas...

* Until 1115 AM CDT.

* At 717 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain extending from near Ozona to Mertzon to Carlsbad. 
  Rainfall of 1 to 2 inches has already fallen...with another 1 to 3 
  inches possible by 11 AM. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Mertzon, Ozona, Carlsbad, Arden, Tankersley, Water Valley,
  Sherwood, and Grape Creek.

This includes the following low water crossings ...
    Ranch Road 853 crossing Middle Concho River...
    RM 853 crossing Dry Draw...
    Ranch Road 859 crossing west Rocky Creek...
    Ranch Road 853 crossing east Rocky Creek...
    County Road 113 crossing Dove Creek...
    Burma crossing...
    Hall crossing Dry Creek...
 
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

LAT...LON 3064 10125 3157 10088 3157 10087 3162 10086
      3170 10083 3169 10047 3064 10087

$$

07
1 follow-up statement
215 
WGUS74 KSJT 211445
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
945 AM CDT FRI SEP 21 2018

TXC235-451-211454-
/O.CAN.KSJT.FF.W.0032.000000T0000Z-180921T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tom Green TX-Irion TX-
945 AM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING FOR CENTRAL TOM GREEN AND EASTERN IRION
COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3064 10125 3107 10107 3108 10071 3064 10087

$$

TXC105-413-435-211615-
/O.CON.KSJT.FF.W.0032.000000T0000Z-180921T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Schleicher TX-Crockett TX-Sutton TX-
945 AM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
WESTERN SCHLEICHER...NORTHEASTERN CROCKETT AND NORTHWESTERN SUTTON
COUNTIES...

At 944 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.

Some locations that will experience flooding include...
Ozona, The Intersection Of Us-190 And Ranch Road 1828, I-
10 Near The Crockett-Sutton County Line and Us-190 Near The Crockett-
Sutton County Line.

LAT...LON 3064 10125 3107 10107 3108 10071 3064 10087

$$

SAK/JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:45 AM CDT, 36 minutes earlier.

Area forecast discussion, Sep 21, 6:45 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
645 AM CDT Fri Sep 21 2018

.AVIATION...
/12Z TAFS/

Look for very challenging flight weather, across all of West
Central Texas, through 12Z Saturday. Expect showers and
thunderstorms to produce very heavy rainfall; thus, visibilities
and ceilings will likely vary greatly and rapidly, between MVFR to
IFR.

&&

.PREV DISCUSSION... /issued 451 AM CDT Fri Sep 21 2018/

SHORT TERM...
(Today and Tonight)

..Flash Flooding Possible...

This rain event, which has been the focus of numerous discussions,
over the last several days, will mature over West Central Texas
today and tonight. Models remain fairly consistent with the key
players of this event: 1) moist air, 2) upper dynamics, and 3)
surface forcing. Models continue to present precipitable water
numbers in the 1.5 to 2 inches range, for today and tonight, with
a gradual decrease, from west to east, after midnight tonight. An
upper trough, currently located to the west, will enhance the
upward ascent of this very moist air. Plus, a cold front will
also provide some forcing, as it moves south, across West Central
Texas, late this afternoon and tonight. Models place the greatest
QPF amounts over the Concho Vally, Heartland, and Big Country, for
these two periods. Thus, continuing the Flash Flood Watch, for
those areas, looks good. Rainfall accumulation amounts, across
the watch area, in the 1 to 3 inches range will be common, with
amounts over 4 inches possible, through sunrise Saturday morning.
Clearly, the greatest threat is flash flooding; nevertheless,
potential river flooding remains a concern, as well.

LONG TERM...
(Saturday through Thursday)

..Continued Rain Potential...

The potential for additional rain, across West Central Texas,
dominates the long term forecast. Although rain chances decrease,
during the day Saturday, as the upper trough moves east, some
lower rain chances remain into the start of this next work week.
Then, models indicate a couple of cold fronts next week will
continue to provide the potential for rain well into late next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  62  69  62 /  90  80  50  30
San Angelo 	 82  64  71  61 /  80  80  40  20
Junction 	 82  68  72  62 /  70  80  60  20
Brownwood 	 82  67  71  62 /  80  80  60  30
Sweetwater 	 77  60  69  62 /  90  70  40  20
Ozona      	 81  64  72  61 /  70  70  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for Brown-Callahan-
Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-Nolan-Runnels-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Sep 21, 4:10 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
410 AM CDT Fri Sep 21 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-220915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
410 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Rain and a few thunderstorms expected to continue today and
tonight. The primary hazard will be locally heavy rainfall, which
may lead to flash flooding. Dangerous lightning will also be a
concern. A Flash Flood Watch is in effect for portions of West
Central Texas through early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain and a few thunderstorms should continue on Saturday, and
begin to decrease during the day. A slight chance of thunderstorms
continue Sunday through Tuesday, while a chance of thunderstorms
return on Wednesday and Thursday. Main hazards will be lightning
and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:10 PM CDTRiver Flood WarningSJTRunnels19 hr
Sep 21, 12:09 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 21, 3:04 AM CDTAreal Flood AdvisorySJTCoke, Crockett, Irion, Sterling, Tom Green4 hr
Sep 21, 3:37 AM CDTFlash Flood WarningSJTIrion, Sterling, Tom Green4 hr
Sep 21, 4:46 AM CDTAreal Flood AdvisorySJTCoke, Nolan, Sterling3 hr
Sep 21, 5:55 AM CDTAreal Flood AdvisorySJTFisher, Nolan2 hr
Sep 21, 6:18 AM CDTFlash Flood WarningSJTCrockett, Irion3 hr
Sep 21, 7:30 AM CDTFlash Flood WarningSJTCoke, Nolan, Sterling4 hr
Sep 21, 7:39 AM CDTAreal Flood AdvisorySJTTom Green111 min
Sep 21, 7:42 AM CDTAreal Flood AdvisorySJTHaskell2 hr
Sep 21, 8:34 AM CDTFlash Flood WarningSJTRunnels, Schleicher, Sutton, Tom Green3 hr
Sep 21, 11:09 AM CDTFlash Flood WarningSJTCrockett, Schleicher, Sutton3 hr
Sep 21, 11:47 AM CDTAreal Flood AdvisorySJTConcho, Menard, Schleicher, Tom Green3 hr
Sep 21, 12:14 PM CDTAreal Flood AdvisorySJTHaskell, Jones3 hr
Sep 21, 1:24 PM CDTFlash Flood WarningSJTCrockett, Kimble, Menard, Schleicher, Sutton3 hr
Sep 21, 3:42 PM CDTAreal Flood AdvisorySJTHaskell, Jones, Shackelford, Throckmorton3 hr
Sep 21, 4:15 PM CDTAreal Flood WarningSJTSchleicher, Sutton4 hr
Sep 21, 5:12 PM CDTAreal Flood AdvisorySJTTom Green114 min
Sep 21, 5:38 PM CDTFlash Flood WarningSJTShackelford3 hr
Sep 21, 6:33 PM CDTAreal Flood AdvisorySJTSchleicher93 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.